Indiana, 2009

Flood in Indiana, May 1, 2009

May 1, 2009 · NWS IWX · 1 event in 1 county or zone

Thunderstorms persisted over much of southern Blackford and all of Jay counties during the overnight hours of May 1st. Locations in the Dunkirk area reported up to three inches of rain causing water problems on some roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms persisted over much of southern Blackford and all of Jay counties during the overnight hours of May 1st. Locations in the Dunkirk area reported up to three inches of rain causing water problems on some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 1, 12:45 AM EST, 30 minutes earlier.

Area forecast discussion, May 1, 12:45 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 AM EDT FRI MAY 1 2009

.AVIATION /06Z TAFS/...

COLD FRONT WILL APPROACH THE TAF SITES THIS MORNING...WITH SHRA
POSSIBLY DEVELOPING ON IT AS IT ARRIVES. BOTH LOCATIONS ARE
CURRENTLY VFR AND THIS WILL LIKELY CONTINUE THROUGH ABOUT
DAYBREAK. JUST AHEAD OF THE FRONT...COULD SEE A PERIOD OF MVFR
CIGS CREEP NORTH INTO FWA WITH SHRA...AND HAVE INCLUDED THIS
CHANCE IN A TEMPO GROUP. AT SBN...HOWEVER...EXPECT SKIES TO REMAIN
VFR WITH A SHRA POSSIBLE...BUT NOT LIKELY. A STRAY TSRA IS ALSO
POSSIBLE...BUT WITH VERY LOW PROBS OF THIS...HAVE LEFT OUT OF THE
TAFS ATTM.

FOR THE DAYTIME ON FRIDAY...EXPECT THE FRONT TO PUSH SOUTH AND
EAST...WITH FWA GOING BACK TO VFR AFTER 15Z...AND BOTH SITES VFR
THROUGH THE AFTERNOON. BY MID/LATE AFTERNOON...MID LEVEL CLOUDS
MAY DROP A FEW SPRINKLES OR LIGHT SHOWERS...AND HAVE INCLUDED THIS
AS A TEMPO...BUT WITHOUT ANY RESTRICTIONS EXPECTED. SKIES CLEAR
OUT THIS EVENING WITH VFR CONDITIONS TO FINISH THE TAF PERIOD.

SOUTHWEST WINDS 5-10KTS WILL CONTINUE THROUGH THE OVERNIGHT BEFORE
BECOMING WEST NORTHWESTERLY AND INCREASING TO 10G16KTS FOR THE
LATE MORNING/AFTERNOON ON FRIDAY. WINDS WILL DIMINISH...AND
REMAIN GENERALLY OUT OF THE WEST AROUND 5KTS FRIDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 1124 PM EDT THU APR 30 2009/

UPDATE...

MADE SOME MINOR ADJUSTMENTS TO THE NEAR TERM GRIDS...MAINLY FOR
TEMPS OVERNIGHT AND PRECIP WORDING.

02Z SURFACE ANALYSIS SHOWS LAKE MODIFIED AIRMASS HAVING PUSHED
INTO MOST OF THE CWA BEHIND DEPARTING MCV WITH DEWPOINTS HAVING
DROPPED SLIGHTLY INTO THE MID AND UPPER 50S OVER ALL BUT THE FAR
SOUTHERN ZONES. COLD FRONT NOW PUSHING EAST INTO NORTHWEST
ILLINOIS WILL CONTINUE ITS TREK TOWARDS THE CWA OVERNIGHT. AHEAD
OF THIS FRONT...RENEWED LLEVEL POSITIVE THETAE ADVECTION WILL BRING
DEWPOINTS BACK UP TO AROUND 60 AHEAD OF THE BOUNDARY. BOTH OUR 4
AND 12KM LOCAL WRF INDICATE THAT AS THE FRONTAL BOUNDARY
APPROACHES...IT WILL ENCOUNTER A REGION WITH SOME MODEST SURFACE
BASED INSTABILITY...PARTICULARLY OVER SOUTHERN SECTIONS. SHORT TERM
RUC GUIDANCE ALSO BUYS THIS SCENARIO AND WHILE ANY DEVELOPMENT
DOES NOT LOOK ALL THAT ROBUST...COULD SEE A FEW SPOT SHRA/TSRA
AFTER MIDNIGHT. SO...HAVE MAINTAINED SCHC POPS...BUT ADDED THUNDER
GIVEN THE EXPECTED INSTABILITY.

TEMPS ALSO WILL NOT MOVE MUCH...AND MAY IN FACT INCREASE OVER
NORTH CENTRAL AND NORTHEASTERN SECTIONS OVERNIGHT AS THE COLD
FRONT APPROACHES.

&&

SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...

SURFACE LOW NOW OVER CHICAGO/NRN ILLINOIS WILL CONTINUE TO TREK
NORTHEAST ACROSS THE GREAT LAKES REGION. THE LOW LEVEL MOISTURE AND
ASCENT REGION OVER NORTHERN INDIANA HAS EFFECTIVELY SHUT DOWN DEEP
CONVECTION AND SHOWERS WILL PERSIST THROUGH THE EARLY EVENING.

CLEARING OVER ILLINOIS HAS BEEN SHORT LIVED AND APPEARS THAT THIS
TREND WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND
EVENING.

SHORTWAVE THAT ORIGINATED OVER TULSA AREA IS NOW MOVING ACROSS
MISSOURI AND SHOULD BE ENOUGH TO TRIGGER CONVECTION WELL TO OUR
SOUTH AND EXPECT THAT THE MID/HIGH LEVEL CLOUDS WILL FURTHER
DIMINISH THE CONVECTIVE THREAT FOR OUR AREA.

LATER TONIGHT...THE FRONTAL BOUNDARY WILL APPROACH AND WILL PROVIDE
ENOUGH LIFT TO TRIGGER SHOWERS. GIVEN THE MOISTURE AND WEAK CAP IN
THE UPSTREAM SOURCE REGION...EXPECT THAT CONVECTIVE DEVELOPMENT IS A
GOOD BET AND HAVE KEPT ISOLATED THUNDERSTORMS IN THE FORECAST FOR
THE OVERNIGHT. COULD BE SMALL HAIL WITH THESE STORMS - BUT EXPECT
THE HAIL TO BE WELL BELOW WARNING CRITERIA. WINDS COULD NOT BE RULED
OUT AS THE LOW LEVEL WINDS COULD TRANSFER TO THE SURFACE...POSSIBLY
45 TO 50 KTS.

HAVE BEEN HESITANT TO MOVE THE PRECIP OUT AS FAST AS THE MODELS
WOULD SUGGEST. GIVEN THE TRENDS OF THE PAST WEEK OR SO...THE
LINGERING MOISTURE AND NORTHERLY FLOW SHOULD BE ENOUGH TO KEEP
SHOWERS/CLOUDS AROUND THROUGH FRIDAY NIGHT. TIMING OF THE FRONT WILL
BE CRITICAL TO THE TERMINATION OF THE PRECIPITATION. HAVE KEPT THE
TREND OF THE PREVIOUS GRIDS ENDING THE PRECIP BY EARLY SATURDAY
MORNING.

LONG TERM...

CONTINUED LOW CONFIDENCE IN THE EXTENDED AS THE MODELS STRUGGLE WITH
PROGRESSIVE FLOW DURING CHANGE OF SEASONS WITH THE 12Z MODELS
SUFFERING FROM A LACK OF CONTINUITY. WHILE THE GFS AND ECMWF
GENERALLY RESEMBLE ONE ANOTHER THROUGH TUESDAY THE 12Z GFS IS NOW
MORE PROGRESSIVE AND 12 HOURS AHEAD OF THE ECMWF WITH THE MON/TUES
SYSTEM.  BEYOND THIS...THE ECMWF IS DEEPER WITH THE NEXT WAVE
CLOSING OFF AN UPPER LOW OVER THE PLAINS BY TUESDAY AFTERNOON WHILE
THE GFS CONTINUES MORE ZONAL PATTERN WITH AN EMBEDDED SHRTWV.
WITHOUT A CLEAR MODEL FAVORITE WILL TAKE AN ENSEMBLE APPROACH.

SAT-SUN...BAROCLINIC ZONE REMAINS LAZILY SITUATED TO OUR SOUTH.
WHILE POPS STILL APPEAR TO REMAIN SOUTH OF US...INCREASED SKY COVER
ACROSS SOUTHERN ZONES SOMEWHAT BASED ON GFS/ECMWF MOISTURE FIELDS.

SUN NIGHT-MON...AS STATED ABOVE...NEXT WAVE TO IMPACT THE CWA IS
TIMED DIFFERENTLY BY THE OPERATIONAL MODELS WITH A LARGE ENSEMBLE
SPREAD UNABLE TO ADD ANY VALUE.  WILL LEAVE POPS AS-IS...WHICH ARE
TIMED CLOSER TO THE 00Z ECMWF...AND ALLOW MORE TIME FOR THIS TO
SHAKE ITSELF OUT.  MEX GUIDANCE FELL SIGNIFICANTLY FOR MONDAY FROM
UPPER TO LOWER 60S AS A RESULT OF THE FASTER SYSTEM EVOLUTION. HAVE
BLENDED MEX WITH PERSISTENCE FOR A SMOOTHER ADJUSTMENT DOWN.

TUE-WED...ECMWF AND GFS BOTH BRING IN ANOTHER WAVE WITH SIGNIFICANT
DIFFERENCES IN CHARACTER AND TIMING.  THE ECMWF WITH ITS CLOSED LOW
OVER THE PLAINS TUES NIGHT IS FASTER WITH A POTENT FRONT PASSING
THROUGH WHILE THE GFS LACKS THIS FEATURE A BRINGS IN A WAVE WED
NIGHT.  GIVEN THE ONGOING ACTIVE FLOW..FEATURING A STRONG 160KT UL
JET COMING OFF THE PACIFIC...ITS REASONABLE TO AGREE A WAVE WILL
SWING THROUGH IN THIS TIME FRAME...AND HAVE ADDED POPS FOR WEDNESDAY
AFTERNOON AS A COMPROMISE BETWEEN THE TWO MODEL TIMINGS.

FEW CHANGES TO TEMPS...BLENDING IN GUIDANCE WHICH WAS IN GENERAL
AGREEMENT OUTSIDE OF THE MONDAY COOL DOWN MENTIONED ABOVE.  THIS
RESULTS IN COOL TEMPS GENERALLY IN THE LOW 60S THIS WEEKEND WARMING
TO AROUND CLIMO IN THE UPPER 60S BY THE END OF THE EXTENDED.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LEWIS
LONG TERM...LUDINGTON
AVIATION...ARNOTT
Hazardous weather outlook, Apr 30, 3:35 AM EST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EDT THU APR 30 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
435 AM EDT THU APR 30 2009 /335 AM CDT THU APR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
THIS EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ALONG
AND SOUTHEAST OF ROUTE 24. THE PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL. HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO
POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-010845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
435 AM EDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

ARNOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jay

When
May 1, 1:15 AM EST to 7:00 AM EST
Where
Jay County, 0.53 mi E of Dunkirk to 2.4 mi SW of Poling
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.380, -85.210

Law enforcement officials reported portions of State Route 167 north of Dunkirk and County Road 400 closed due to flooding. Water was also reported crossing the road on State Road 1 south of Pennville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173218.